Vitamin supplementation may seem like an easy and convenient answer to maintaining health, in addition to healthy food choices and regular exercise. However, synthetic vitamins may impede the absorption of nutrients from food, warns the Organic Consumers Association (OCA). Moreover, fat-soluble vitamins can accumulate in the body, leading to an array of toxic reactions at high doses.
Video of the Day
Pregnant women taking high daily doses of synthetic vitamin A may be at risk of developing birth defects, warns the New England Journal of Medicine. In a 1995 study, researchers evaluated 22,748 pregnant women during gestation and post-birth. Of pregnant women taking a daily supplement of more than 10,000 IU vitamin A per day, researchers found that 1 infant in 57 had a malformation that was attributable to the supplement.
Increased Cancer Risk
High doses of vitamin A may increase the risk of developing cancer in certain individuals, notes the Journal of the National Cancer Institute (2004). In the 1990s, U.S. researchers led a double-blind placebo-controlled study of the affects of synthetic vitamin supplements on over 18,000 individuals who were smokers, former smokers, or workers exposed to asbestos. After four years, they found that people taking vitamin A had a 28-percent higher incidence of lung cancer, and a 17-percent higher rate of death from any cause. Due to fears about further participant injuries, the study was halted early, and the participants ceased taking the supplements.
Excess doses of synthetic vitamin D can lead to hypercalcemia, an accumulation of calcium in the blood, which includes the symptom of abnormal heart rhythms, warns the National Institutes of Health. As a result, people should be wary of taking vitamin D while on digoxin, a medication which is used to slow and regulate the heart rate. Hypercalcemia can also lead to bone loss and kidney failure, among other complications, cautions the Institute.
High amounts of synthetic vitamin E led to increased bleeding of animals in research studies, warns Dr. Maret Traber, Professor of Nutrition at the Linus Pauling Institute. Although comparable research has not been conducted on humans, some people taking vitamin E experience increased bruising, which indicates the dose is too high, notes Dr. Traber. Since vitamin E may interfere with the effects of anticoagulant medications, people should consult with their doctors before taking the vitamin.